Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 50, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2018, 12:56 PM MDT for Rio Arriba County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 12:56 PM MDT (18:56 UTC)
- Expired
- Jul 23, 2018, 4:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Rio Arriba County, NM
The radar
The Albuquerque radar (KABX), 163 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 2886 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
500
WGUS55 KABQ 231856
FFWABQ
NMC039-232200-
/O.NEW.KABQ.FF.W.0050.180723T1856Z-180723T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1256 PM MDT MON JUL 23 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Central Rio Arriba County in north central New Mexico...
* Until 400 PM MDT.
* At 1253 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the southern half of the Bonita burn scar. Up to
one quarter inch of rain has fallen. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Vallecitos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Bonita fire burn area.
&&
LAT...LON 3659 10611 3652 10611 3644 10605 3640 10605
3640 10607 3643 10607 3648 10612 3655 10617
3659 10618
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 11:57 AM MDT, 59 minutes earlier.
Area forecast discussion, Jul 23, 11:57 AM MDT, 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1157 AM MDT Mon Jul 23 2018 .AVIATION... 18Z TAF CYCLE Gap winds continue at KABQ, though have decreased in intensity since the early morning hours. Gap winds have also now developed at KSAF. At both locations, these winds should continue until they are disrupted by convection/outflow boundaries late this afternoon. Storms will begin by 19-20Z across the northern and western mtns, before shifting to the east and southeast late this aftn and eve. The focus for the heaviest and most widespread storms will be across NE NM where, in addition to very heavy rainfall, hail and gusty outflow winds near 45kt will be possible. MVFR cigs/vsbys will be likely in the stronger storms. Convection will continue into the overnight hours across east central NM. 34 && .PREV DISCUSSION...244 AM MDT Mon Jul 23 2018... .SYNOPSIS... Temperatures cool off across eastern and central New Mexico today with scattered to numerous storms forming over the northern mountains. Increased moisture behind a backdoor front will keep daily rounds of afternoon storms going through the week and into the weekend, with localized heavy rainfall and flash flooding being the main concern. Drier conditions and above normal high temperatures are expected to hold onto far northwest New Mexico. && .DISCUSSION... A backdoor front has made its way through east-central NM and the gaps of the central mtn chain this morning. This will bring much welcomed relief from record level heat for eastern and central NM, dropping highs 5-15F from Sunday. The upper ridge will begin to slide west today, more centered over western NM where highs will remain well above normal. Moisture from the Gulf and central plains will move in behind the backdoor front today raising Tds back into the 50s for central NM to near 60F across eastern NM. The added moisture, coupled with upslope flow will allow scattered to numerous storms to develop this afternoon. Storm activity will first focus along the east slopes of the Sangre's and Jemez Mtns slowly moving off to the east and southeast as the afternoon progresses. A few isold-sct storms will also form over the western high terrain. Slow moving storms will be capable of producing localized heavy rainfall, with the main flash flood concern over the Sangre de Cristo and Jemez Mtns where a Flash Flood watch has been issued. Short range models have been pegging the Santa Fe Metro with late afternoon and evening convection, thus have included that zone in the Flash Flood Watch. The forecast continues to show the high sliding west by mid-week, with daily rounds of afternoon convection forming over the higher terrain before sliding east to southeast over the eastern plains later in the evenings. The south-central mtns see their uptick in storm coverage starting Tuesday as the backdoor front progresses further south. Highs fall closer to normal across the west Tuesday, remaining closer to normal areawide through the end of the week. A quick moving shortwave/perturbation looks to move around the northeast periphery of the high Wednesday and could spark strong convection across northeast NM Wednesday night. Will have to monitor this as we get closer for any potential of severe weather. Another backdoor front arrives across the east late Wednesday night into Thursday with the upper high remaining west of the region through at least this weekend. Daily rounds of afternoon convection are expected to continue, favoring the higher terrain before moving off to the east and southeast. Localized heavy rainfall and flash flooding, especially on and below burn scars will remain the main concern through the week. 24 && .FIRE WEATHER... The unseasonably strong upper level high centered over NM the past several days will weaken while shifting westward into AZ this week. Periodic moist back door frontal boundaries will slide into eastern NM over the next 10 days and help increase the coverage of storms with locally heavy rainfall. Storms will develop over the higher terrain then spread into nearby valleys and highlands on outflow boundaries each day. Stronger activity will produce locally heavy rainfall with flash flooding possible. Minimum humidity will trend upward into the 20s and 30s with widespread very good to excellent overnight recoveries through late week. Max temperatures in this pattern will trend closer to normal. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ511>515-518-527>529. &&
Hazardous weather outlook, Jul 23, 3:34 AM MDT, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 334 AM MDT Mon Jul 23 2018 NMZ501>540-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 334 AM MDT Mon Jul 23 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today across the northern mountains through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are expected each afternoon into the weekend. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 to 3 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:52 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 23, 1:25 PM MDT | Flash Flood Warning | ABQ | Taos | 3 hr |
| Jul 23, 1:40 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
| Jul 23, 1:49 PM MDT | Special Weather Statement | ABQ | Santa Fe | 26 min |
| Jul 23, 2:19 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 116 min |
| Jul 23, 2:23 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Jul 23, 3:15 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 23, 4:03 PM MDT | Areal Flood Advisory | ABQ | McKinley | 117 min |
| Jul 23, 4:12 PM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Jul 23, 4:16 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 23, 4:33 PM MDT | Flash Flood Warning | ABQ | Taos | 3 hr |
| Jul 23, 4:35 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 40 min |
| Jul 23, 4:42 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 23 min |
| Jul 23, 4:51 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 114 min |
| Jul 23, 5:04 PM MDT | Areal Flood Advisory | ABQ | Colfax | 116 min |
| Jul 23, 5:11 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 23, 5:11 PM MDT | Special Weather Statement | ABQ | Colfax | 34 min |
| Jul 23, 5:16 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe, Taos | 119 min |
| Jul 23, 5:16 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 17 min |
| Jul 23, 5:26 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 23 min |
| Jul 23, 5:28 PM MDT | Flash Flood Warning | ABQ | Rio Arriba, Santa Fe | 2 hr |
| Jul 23, 5:32 PM MDT | Areal Flood Advisory | ABQ | Catron | 118 min |
| Jul 23, 5:33 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 117 min |
| Jul 23, 5:41 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval, San Juan | 2 hr |
| Jul 23, 5:50 PM MDT | Areal Flood Advisory | ABQ | McKinley | 115 min |
| Jul 23, 5:56 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 23, 5:56 PM MDT | Areal Flood Advisory | ABQ | Torrance, Valencia | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.